Background: Transition to pulmonary arterial hypertension (PAH)-specific drugs is considered in patients with PAH and chronic thromboembolic pulmonary hypertension who do not respond to combination therapy or who experience side effects to the combination drugs. Riociguat directly stimulates soluble guanylate cyclase independently of nitric oxide. Therefore, transition from a phosphodiesterase type 5 inhibitor (PDE5i), which requires nitric oxide to exert its effects, to riociguat might be effective. The length of time of washout periods for transition is important because haemodynamic instability sometimes occurs during these periods or during transition with no washout period. Method: We investigated the feasibility of transitioning from a PDE5i to riociguat without washout periods by monitoring haemodynamics under right heart catheterisation in six patients with PAH and one with chronic thromboembolic pulmonary hypertension who had already received dual- or triple-combination therapy. Results: Reasons for transition were headache caused by a PDE5i in three patients, and an inadequate response to combination therapy in four. Transition was successful in all patients, with no haemodynamic instability observed. Pulmonary vascular resistance (from 797 ± 241 to 518 ± 230 dyne/s/cm–5) and systemic blood pressure (from 121 ± 13 to 100 ± 15 mmHg) were significantly reduced immediately after transition. There were no significant differences in the tricuspid regurgitation pressure gradient or systemic blood pressure during the post-transition and follow-up periods. Headaches caused by a PDE5i were diminished after transition to riociguat. Conclusions: Transition from a PDE5i to riociguat without a washout period is safe. This transition may be a viable option for patients with headaches caused by a PDE5i, or who have an inadequate response to combination therapy that includes a PDE5i.
- Pulmonary hypertension
- Soluble guanylate cyclase stimulator
ASJC Scopus subject areas
- Pulmonary and Respiratory Medicine
- Cardiology and Cardiovascular Medicine